01 Nov Ask the Pharmacist: Pharmacist Balked at High-Dose Prescription for Cluster Headache
Q. I suffer with cluster headaches and over the years verapamil has been effective for me. Recently, due to an insurance change, I had to get my prescriptions from a new pharmacy. Unbelievably, the pharmacist would not fill my prescription, saying my dose of 960 mg was “dangerously too high.” No amount of reasoning could change his mind, not even my prior usage of many years. I ultimately went to a different pharmacy. Is this dose of verapamil dangerous?
A. Sorry to hear about this unfortunate incident with your pharmacist. I am sure that he was genuinely trying to protect your well-being, he just lacked the proper information. Unfortunately, studies show that healthcare professionals (doctors, pharmacists, nurses, etc.) receive little or no training regarding treatment of cluster headaches. Doses of up to 1200 mg of verapamil have been prescribed to cluster patients without significant side effects or other complications, so 960 mg is certainly within an acceptable range. Furthermore, as you say, you had consumed this dose for many years, offering more support for this therapy. Verapamil is a medication that can be prescribed for a host of other common illnesses, such as high blood pressure and heart conditions. These illnesses use much lower doses of verapamil, thus I suspect the higher cluster doses caused the pharmacist’s concerns. This pharmacist seems to be in need of education, so perhaps you can take this newsletter to him (“knowledge is power”). Common side-effects of verapamil include lowering of blood pressure to the point where patients feel dizzy when standing up. If this occurs, speak with your healthcare provider or pharmacist. Patients also often complain about constipation, which typically can be relieved with an over-the-counter laxative.
Finding the “Best” Triptan for You
Q. After my first doctor’s visit for my migraines, I left with several samples of medications, including Imitrex®, Axert ® and Maxalt ®. My doctor did not explain which is best, which to use first, or how to go about consuming these drugs. What should I do?
A. Unfortunately, in today’s often hectic healthcare environment patients need to advocate for themselves. Thus, I would encourage you to again speak with your doctor, stating that you have specific questions you want answered. Write your questions down prior to this conversation, which will help facilitate discussion and ensure that your concerns are answered. As far as “which triptan is best” and “which to use first,” it depends. Among the orally available Triptans (Imitrex, Axert, Maxalt, Zomig®, Amerge®, Relpax® and Frova®), none have been convincingly shown to be superior to the others. Thus the “best” triptan is the one that works for the patient. Rather than a haphazard approach with multiple triptans, select one (for example, Imitrex) and use it to treat at least three attacks. If Imitrex fails to provide relief in two out of three attacks (i.e., the majority), then you know this drug is not effective for you and it is time to try a different triptan. During this trial period, you can use a different kind of backup drug if and when the triptan fails, such as an anti-inflammatory medication. Additionally, patients who find that their previously effective acute medication is no longer helping the majority of their migraine attacks also need to change to a different medication. Sadly, I see many instances where patients continue to use an ineffective acute medication because the drug worked in the past. These individuals often increase the dose and frequency in an unsuccessful attempt to gain better migraine control. This puts patients at risk of rebound headache (also called medication- overuse headache). Anyone who needs to escalate his or her acute medication usage should seek help from a healthcare provider or pharmacist.